Overdosing on Cold and Flu Medications

Intentional and Unintentional

Over-the-counter (OTC) cough and cold medicines are widely available, low-cost, and, in many cases, highly effective in providing relief from upper respiratory infection and flu symptoms. While these are all notable pluses and self-treating such an illness is not unreasonable, these medications—like others—carry a risk of overdosing. This is a serious situation for adults and an even more worrisome one for children.

The overdosing of OTC cold and flu remedies is often accidental—due to, for example, misreading product labels or self-determining dosing—but is nevertheless dangerous. These medications area also intentionally abused by some. In fact, this is a growing concern among public health officials who report an increase in the recreational use of these products.

How an Accidental Overdose Happens

Overdosing on OTC cold and flu medications can happen when someone ignores dosing recommendations and takes whatever dose they deem necessary, or larger or more frequent doses in an effort to overcome illness faster.

In addition, it can also occur from simple human error: misreading a product label or not measuring out a dose correctly. Using these these medications with alcohol can also lead to overdosing.

But it most often occurs when someone takes several different OTC cold and flu remedies without realizing they contain some of the same ingredients. For example, if you were to take a multi-symptom medication like NyQuil along with Tylenol (or Tylenol Extra Strength) for fever and pain, you could easily overdose on acetaminophen contained in both products.

Taking too much acetaminophen can potentially cause liver damage, the risk of which is increased if alcohol is consumed. According to research published in the Journal of Clinical and Translational Hepatology, acetaminophen overdose today accounts for more than 50% of acute liver failures and around 20% of liver transplants in the United States.

This is only one such example. The overconsumption of other drugs found in cold and flu remedies, such as dextromethorphan, pseudoephedrine, and antihistamines, also pose health risks.

By reading the product labels, avoiding the co-administration of remedies with the same ingredients, and limiting yourself to the recommended dose, you can greatly reduce the risk of accidental overdose. Ultimately, the safest way to manage OTC treatment is to take single-ingredient medications only.

Cold/Flu Medicines and Kids

A 2015 report in the journal Pediatrics in Review concluded that OTC preparations are no more effective in treating cough and cold symptoms compared to placebo and that the products have yet to be proven to be safe and effective in young children.

Moreover, the U.S. Food and Drug Administration (FDA) advises against the use of these medications in children under 2 and asserts that most children will recover from cold and flu on their own without the need for medicine.

In other words, a potential risk of overdose in young people is not worth the potential benefit you seek unless otherwise directed by a doctor.

Signs of Accidental Overdose

Though you may never anticipate a cold and flu medication overdose, they can easily happen. It's important to recognize the signs of overdose should one occur.

Symptoms of a potential overdose of OTC cold and flu medication include:

  • Excessive tiredness or lethargy
  • Extreme dizziness or drowsiness
  • Sudden anxiety or jitteriness
  • Confusion
  • Abdominal pain
  • Labored or shallow breathing
  • Loss of appetite
  • Nausea or vomiting
  • Rapid heart rate
  • Blurred vision
  • Dilated pupils
  • Dark-colored urine
  • Unresponsivenessness

Call Poison Control at 1-800-222-1222 and seek emergency care if you think you've given yourself or your child too much cold and flu medication.

Medication Abuse

In the past, codeine and alcohol contained in many OTC cough syrups were abused by some for the euphoric and calming effects they could deliver.

In response to public health warnings, alcohol has now been removed from most OTC remedies, while codeine has been reclassified as a Schedule II controlled substance when used in products containing more than 90 milligrams (mg) per dosage unit. OTC products containing less than 90 mg of codeine, like Tylenol 3, are now Schedule III controlled substances.

With the removal of these products from market shelves, some younger people have turned to OTC cold, cough, and flu remedies containing dextromethorphan (DMX), an opiod, for a cheap and easy high. These products are readily available throughout the United States in syrup, tablet, and powder form.

The abuse of DMX is most common among 8th to 12th graders. When swallowed or snorted in excess, DMX can cause hallucinogenic effects similar to the anesthetic drug ketamine or the street drug phencyclidine (also known as PCP or "angel dust.") Depending on how much is taken, the effects can last for as long as six hours or even more; ⁠some youth have been known to drink several bottles of cough syrup at a time⁠.

The overuse of DMX is associated with an array of side effects, including:

  • A feeling of floating
  • Confusion and disorientation
  • Impaired judgment
  • Blurred vision
  • Loss of coordination
  • Slurred speech
  • Dizziness
  • Excessive sweating
  • Hyperactivity
  • Hallucinations
  • Rapid or pounding heartbeats
  • A drop in body temperature
  • Hot flashes
  • Diarrhea
  • Abdominal pain
  • Nausea and vomiting
  • Unconsciousness

An overdose of DMX can lead to more serious symptoms, including seizures, cerebral hemorrhage (bleeding in the brain), permanent brain damage, and even death.

The regular abuse of DXM at high doses can also cause a condition known as chemical psychosis in which a person loses touch with reality. Referred to by some as "poor man's psychosis," the DMX-induced disorder (characterized by paranoia, delusions, hallucinations, and disassociation) has been known to lead to impulsive and even violent acts, including assault and self-harm.

Signs of Cold/Flu Medication Abuse

Since DMX abuse is largely hidden, it is important to recognize the signs of overdose in not only adolescents and teens but some adults as well.

If you suspect that someone has overdosed on DMX, call 911 if there are any of the following symptoms:

  • Extreme disorientation or drowsiness
  • Blueish lips, fingernails, or skin
  • Vomiting
  • Seizures
  • Very slow or very rapid heartbeats
  • Slow, shallow, or labored breathing
  • Unconsciousness
  • No breathing

Until help arrives, call Poison Control 1-800-222-1222 for instructions on what to do.

A Word From Verywell

To prevent abuse in your family, educate your kids about the dangers of DMX, monitor their activities, keep track of all cold and flu medications in the home, and avoid stockpiling medications containing DMX. And if you're self-treating a cold, be sure to carefully read and follow product instructions and only treat the symptoms you have.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Spangler DC, Loyd CM, Skor EE. Dextromethorphan: a case study on addressing abuse of a safe and effective drugSubst Abuse Treat Prev Policy. 2016;11(1):22. doi:10.1186/s13011-016-0067-0

  2. Yoon E, Babar A, Choudhary M, Kutner M, Pyrsopoulos N. Acetaminophen-induced hepatotoxicity: A comprehensive updateJ Clin Transl Hepatol. 2016;4(2):131-42. doi:10.14218/JCTH.2015.00052

  3. Lowry JA, Leeder JS. Over-the-counter medications: Update on cough and cold preparations. Pediatr Rev. 2015;36(7):286-97. doi:10.1542/pir.36-7-286

  4. U.S. Food and Drug Administration. When to give kids medicine for coughs and colds. Updated November 27, 2018.

  5. U.S. Drug Enforcement Agency Diversion Control Division. Title 21 United States Code (USC) Controlled Substances Act: Section 812 Schedule of controlled substances.

  6. Antoniou T, Juurlink DN. Dextromethorphan abuseCMAJ. 2014;186(16):E631. doi:10.1503/cmaj.131676

  7. Martinak B, Bolis RA, Black JR, Fargason RE, Birur B. Dextromethorphan in cough syrup: The poor man's psychosisPsychopharmacol Bull. 2017;47(4):59-63.